Alert archive / Utah / Flash Flood Warnings in 2004

Flash Flood Warning 24, NWS Salt Lake City, UT

August 2, 2004Davis County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 2, 2004, 3:55 PM MDT for Davis County, Utah. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2004, 3:55 PM MDT (21:55 UTC)
Expired
Aug 2, 2004, 6:00 PM MDT
In force
2 hr
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Davis County, UT

The radar

The Salt Lake City radar (KMTX), 56 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.9 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2004-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2004-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2304 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 022156
FFWSLC
UTC011-030000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
355 PM MDT MON AUG 2 2004

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL DAVIS COUNTY IN UTAH
  THIS INCLUDES THE CITY OF FARMINGTON

* UNTIL 600 PM MDT

* AT 352 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
  RAIN MOVING TOWARDS THE FARMINGTON BURN SCAR. 

FROM ONE HALF TO AN INCH OF RAINFALL IS EXPECTED OVER THE FARMINGTON 
FIRE SCAR BY 500 PM MDT.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK 
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SALT LAKE CITY.

LAT...LON 4103 11193 4092 11189 4093 11182 4103 11185

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:00 PM MDT, 55 minutes earlier.

Area forecast discussion, Aug 2, 3:00 PM MDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
300 PM MDT MON AUG 2 2004

.SYNOPSIS...A MOIST SOUTHERLY FLOW WILL REMAIN OVER THE AREA THROUGH
TONIGHT. A DRIER SOUTHWEST FLOW IS EXPECTED TUESDAY FOR THE NORTHERN
HALF OF THE FORECAST AREA WITH MOISTURE REMAINING OVER THE SOUTHERN
PORTION.

&&

.DISCUSSION...AN UPPER LEVEL SHORT WAVE OVER NORTHEAST NEVADA ALONG
WITH 50 KT JET MAX DRIVING A BAND OF STRONG TO LOCALLY SEVERE
THUNDERSTORMS CROSSING NORTHERN UTAH AT THIS TIME. SPS ISSUED A
WATCH UNTIL 9 PM MDT. THESE STORMS WILL BEGIN TO DECREASE THIS
EVENING AS THEY MOVE ACROSS THE HIGHER MOUNTAINS AND LOSE THE
DAYTIME SURFACE HEATING. ANOTHER BAND OF THUNDERSTORMS DEVELOPING
OVER NORTHERN NEVADA WITH A WEAKER UPPER LEVEL FEATURE THERE. THIS
WILL CLIP ACROSS EXTREME NORTHERN UTAH OVERNIGHT KEEPING ACTIVITY
GOING THERE. ELSEWHERE EXPECT MOST THE CONVECTION TO DIE OFF WITH
THE DAYTIME HEATING. FOR TUESDAY...DRIER AND MORE STABLE AIR MOVES
INTO NORTHWESTERN UTAH. THE 12Z ETA INDICATED MORE DRYING EVEN
ACROSS CENTRAL AND ALL OF NORTHERN UTAH...HOWEVER THE 18Z ETA HAS
TRENDED TOWARDS KEEPING MORE MOISTURE AND INSTABILITY IN PLACE IN
ALL BUT THE NORTHWEST DESERTS. WILL GO WITH THIS IDEA AS IT IS
GENERALLY SUPPORTED BY THE 12Z GFS. SO WILL HAVE LOW POPS ALL ZONES
EXCEPT NORTH OF I-80 TUESDAY. BEST CHANCES OF PRECIP IN SOUTHERN
MOUNTAINS AS BEST MOISTURE AND INSTABILITY REMAIN THERE.

ON WEDNESDAY AFTERNOON THROUGH THURSDAY ANOTHER SURGE OF MOISTURE
AND INSTABILITY PROGGED TO MOVE NORTH INTO MAINLY THE SOUTHERN AND
EASTERN PORTIONS OF THE CWA AROUND THE FOUR CORNERS HIGH. THEN THE
MODELS INSIST ON MORE WESTERLY FLOW SLOWLY DRYING OUT THE AIRMASS
FRIDAY THROUGH THE COMING WEEKEND.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...SEVERE THUNDERSTORM WATCH FOR NORTH-CENTRAL UTAH UNTIL 03Z.
WY...SEVERE THUNDERSTORM WATCH FOR EXTREME SOUTHWEST UINTA COUNTY
UNTIL 03Z.
ID...SEVERE THUNDERSTORM WATCH FOR BEAR LAKE AND FRANKLIN COUNTY
UNTIL 03Z.

&&

BRENCHLEY
Hazardous weather outlook, Aug 2, 2:35 PM MDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
235 PM MDT MON AUG 2 2004

UTZ001>021-WYZ021-031300-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
235 PM MDT MON AUG 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE... TODAY

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF NORTHERN
UTAH UNTIL 9 PM TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING ACROSS THE NORTH-CENTRAL PORTION OF UTAH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN...LARGE
HAIL...AND DAMAGING WIND GUSTS.  ISOLATED INCIDENTS OF FLASH
FLOODING ARE ALSO POSSIBLE IN SOUTHERN UTAH...ESPECIALLY ACROSS
SOUTHEAST UTAH WHERE ATMOSPHERIC MOISTURE AMOUNTS ARE GREATEST.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 2, 2:18 PM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
218 PM MDT MON AUG 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0217 PM     TSTM WND GST     15 SW DUGWAY            40.08N 112.95W
08/02/2004  60 MPH           TOOELE             UT   MESONET

            CAMELBACK MOUNTAIN

&&

DB
Local storm report, Aug 2, 2:41 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
241 PM MDT MON AUG 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND GST     DUGWAY                  40.23N 112.75W
08/02/2004  63 MPH           TOOELE             UT   TRAINED SPOTTER

&&

DB

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 2:07 PM MDTSevere Thunderstorm WarningSLCTooele38 min
Aug 2, 2:09 PM MDTSevere Thunderstorm WarningSLCTooele36 min
Aug 2, 2:13 PM MDTSevere Thunderstorm WarningSLCBox Elder47 min
Aug 2, 3:05 PM MDTSevere Thunderstorm WarningSLCBox Elder40 min
Aug 2, 3:37 PM MDTFlash Flood WarningSLCGarfield, Iron113 min

Nearby

Flash Flood Warnings in Utah, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.